Alabama, 2012

Flash Flooding in Alabama, January 17, 2012

January 17, 2012 · NWS HUN · 6 events in 4 counties and zones

Several clusters of showers and thunderstorms along and in advance of a strong cold front. A few of the storms were strong, producing small hail and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several clusters of showers and thunderstorms along and in advance of a strong cold front. A few of the storms were strong, producing small hail and frequent lightning. The main issue with these storms were intense rainfall rates in a short period of time on already near saturated soils. Rainfall amounts of 2 to around 3.5 inches were reported in many of these locations, much of it falling within an hour's time. Numerous reports of flash flooding occurred across Lauderdale, Colbert, Limestone, and Madison Counties. The flash flooding occurred as ditches overflowed, in poor drainage areas, and at low water crossings. A sinkhole occurred adjacent to the eastbound lane of Governor's Drive at California Street in Huntsville as a result of this and other recent heavy rainfalls that have softened the soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 17, 11:22 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 17, 11:22 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 AM CST TUE JAN 17 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1002 AM CST TUE JAN 17 2012/
COLD FRONT CONTINUES TO GRADUALLY MOVE EWD TOWARD THE LOWER MS VALLEY
THIS MORNING...WITH CONVECTION DEVELOPING ALONG THE BOUNDARY. AHEAD
OF THE FRONT...ABUNDANT CLOUD COVER REMAINS OVER MOST OF THE CNTRL TN
VALLEY...WITH A BRISK SWLY WIND IN PLACE. DEEP LAYER SHEAR COUPLED
WITH SOME ELEVATED INSTABILITY ALSO REMAINS IN PLACE AHEAD OF THE
FRONT. NEW GUIDANCE THOUGH DOES HINT AT THE SHEAR VECTORS GRADUALLY
WEAKENING THROUGH THE DAY...WITH THE WIND PROFILE BECOMING MORE
LINEAR. ANY BREAKS IN THE CLOUD COVER THOUGH AHEAD OF THE ONCOMING
FRONT MAY RESULT IN SOME LOW LEVEL/SFC BASED INSTABILITY DEVELOPING
ACROSS THE AREA LATER TODAY. AS SUCH...EVEN WITH A WEAKENING SHEAR
PROFILE...A FEW STRONG TO MARGINALLY SEVERE EMBEDDED TSTMS REMAIN
POSSIBLE THIS AFTERNOON...AS OVERALL TEMPS CLIMB/REMAIN IN THE 60S.
MAIN WX THREATS CONTINUE TO BE STRONG GUSTY WINDS...HAIL AND LOCALLY
HEAVY RAINFALL. A BRIEF/ISOLATED TORNADO CAN NOT BE RULED OUT AS WELL
GIVEN THE SHEAR IN PLACE RIGHT NOW...ALTHOUGH THE PROB FOR THIS IS
QUITE LOW. IN ANY CASE...THE ONGOING FORECAST LOOKS TO BE FAIRLY
REPRESENTATIVE WITH THE OVERALL TREND...AND NO IMMEDIATE UPDATES ARE
PLANNED AT THIS POINT.

09

&&

.AVIATION...
FOR 18Z TAFS...GENERALLY POOR FLYING CONDITIONS CONTINUE ACROSS THE
AREA...WITH MVFR CIGS WELL ENTRENCHED. COLD FRONT CONTINUES TO
GRADUALLY MOVE EWD INTO THE LOWER MS VALLEY...AND WILL BEGIN TO MOVE
INTO NW AL AROUND 20Z...AND THEN CONTINUE EWD ACROSS THE REMAINDER OF
THE AREA THROUGH 00Z WED. WIDESPREAD SHRA...ALONG WITH SCT EMBEDDED
TSRA...ARE XPCTED ALONG/AHEAD OF THE FRONT. PROB FOR PREVAILING TSRA
REMAINS SOMEWHAT LOW FOR NOW...AND WILL MAINTAIN A VCTS IN THE TAFS
FOR THE AFTERNOON PERIOD. CIGS MAY THEN BEGIN TO LIFT ABOVE MVFR
LEVELS LATER THIS EVENING...OR AFTER 03Z. SFC FLOW REMAINS QUITE
BRISK THIS AFTERNOON...WITH SW WINDS AOA 12KT WITH GUSTS TO 20KT. SFC
WINDS ARE XPCTED TO TURN MORE TOWARD THE NW LATE THIS AFTERNOON AND
THIS EVENING WITH THE FRONTAL PASSAGE.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 17, 1:01 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CST TUE JAN 17 2012

ALZ001>010-016-TNZ076-096-097-180600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG COLD FRONT CONTINUES TO APPROACH THE TENNESSEE VALLEY FROM
THE WEST...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND AHEAD
OF THE FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG OR EVEN
SEVERE...WITH THE CAPABILITY OF PRODUCING BRIEF DAMAGING WIND GUSTS
AND HAIL. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS AS WELL.

THE MOST LIKELY TIME FOR STRONG OR SEVERE STORM DEVELOPMENT WILL BE
IN NORTHWEST ALABAMA BETWEEN NOON AND 3 PM...IN NORTH CENTRAL ALABAMA
AND SOUTHERN MIDDLE TENNESSEE BETWEEN 2 PM AND 5 PM...AND IN
NORTHEAST ALABAMA BETWEEN 4 PM AND 7 PM.

THE THUNDERSTORM THREAT WILL THEN BEGIN TO DIMINISH FROM WEST TO
EAST LATE THIS AFTERNOON AND THIS EVENING AS THE COLD FRONT TRACKS
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON.

In the hours before

Special weather statement, Jan 17, 12:28 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CST TUE JAN 17 2012

ALZ004-005-007-171930-
LAWRENCE-LIMESTONE-MORGAN-
1228 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 130 PM CST...

AT 1224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HATTON...OR 7 MILES NORTHWEST OF
MOULTON...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS...HILLSBORO.
  CADDO.
  TRINITY...BASHAM.
  DECATUR...FLINT CITY.
  PRICEVILLE...TANNER.
  MOORESVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3480 8679 3448 8681 3448 8743 3463 8743
TIME...MOT...LOC 1827Z 259DEG 35KT 3456 8733
Special weather statement, Jan 17, 12:32 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CST TUE JAN 17 2012

ALZ002>004-171930-
COLBERT-FRANKLIN-LAWRENCE-
1232 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 130 PM CST...

AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SRYGLEY CHURCH...OR 13 MILES NORTHEAST OF
RED BAY...MOVING EAST AT 40 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CROOKED OAK...POSEY LOOP.
  NEW BETHEL...RUSSELLVILLE.
  LITTLEVILLE...COLBERT HEIGHTS.
  SPRING VALLEY...MUSCLE SHOALS.
  WHITEOAK...LA GRANGE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3482 8748 3480 8743 3480 8735 3479 8733
      3448 8736 3449 8802 3465 8804
TIME...MOT...LOC 1832Z 257DEG 37KT 3457 8794
Special weather statement, Jan 17, 12:47 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CST TUE JAN 17 2012

ALZ001-002-004-171945-
COLBERT-LAUDERDALE-LAWRENCE-
1247 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 145 PM CST...

AT 1242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MARGERUM...OR 9 MILES EAST OF IUKA...
MOVING EAST AT 50 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND...PRIDE LANDING.
  FLORENCE...SHEFFIELD.
  SAINT FLORIAN.
  KILLEN...FORD CITY.
  CENTER STAR...TOWN CREEK.
  ELGIN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8723 3479 8725 3478 8728 3476 8725
      3467 8726 3470 8812 3489 8810 3501 8724
TIME...MOT...LOC 1847Z 262DEG 45KT 3478 8795
Local storm report, Jan 17, 12:48 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             HATTON                  34.56N 87.41W
01/17/2012  E0.50 INCH       LAWRENCE           AL   EMERGENCY MNGR

            NEAR LOOSIER COMMUNITY ON HWY 157

&&

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
January 17, 1:34 PM CST to 7:00 PM CST
Where
Lauderdale County, 1.49 mi SSE of Kimbrough Xrds to 1.58 mi SSE of Kimbrough Xrds
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.810, -87.740

Flash flooding up to one foot deep occurred at the intersection of County Roads 247 and 14.

Flash Flood, Colbert

When
January 17, 1:55 PM CST to 7:00 PM CST
Where
Colbert County, 0.69 mi N of Tuscumbia to 1.06 mi SSE of Muscle Shoals
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.740, -87.700

Flash flooding was reported at North Jackson Highway at the Oakwood Cemetary in Sheffield, at the intersection of Avalon Avenue and Woodward Avenue in Muscle Shoals, and at the intersection of Cave Street and 1st Street in Tuscumbia.

Flash Flood, Limestone

When
January 17, 2:19 PM CST to 7:30 PM CST
Where
Limestone County, 1.33 mi W of O Neal to 1.21 mi NW of Gipsy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.851, -87.053

Flash flooding occurred along several points along and near Highway 99, including at the intersection of Tillman Road.

Flash Flood, Lauderdale

When
January 17, 3:15 PM CST to 7:00 PM CST
Where
Lauderdale County, 1.16 mi W of Rogersville to 1.72 mi SE of Toonersville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.831, -87.300

Flash flooding occurred along County Road 26 along Neely Creek Branch. Flash flooding also prompted the closure of Lindsey Road.

Flash Flood, Madison

When
January 17, 3:20 PM CST to 8:00 PM CST
Where
Madison County, 2.19 mi ESE of Elkwood to 1.09 mi NW of Maple Hill
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.969, -86.694

Numerous roads were barricaded due to flash flooding as many ditches overflowed and small creeks flooded low water crossings. A residence was flooded on Toney School Road. A water rescue of a stranded motorist took place along Nick Fitchard Road at 730 pm.

Roads and streets that experienced flash flooding included: Ready Section, Carters Grove, Knowledge Drive, Wall Triana, Shady Grove, Bolden Hughey, Toney School, Doe Creek Lane, McKee, Kelly Cemetery, and Butter and Egg.

Flash Flood, Limestone

When
January 17, 3:20 PM CST to 7:30 PM CST
Where
Limestone County, 1.99 mi SSE of Holland Gin to 3.25 mi ESE of Thach
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.945, -86.882

Flash flooding occurred on several roads including Bethel, Thach and McKee Roads in northeast Limestone County adjacent to northern Madison County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354206, 354208, 354184, 354205, 354170, 354182.